zbMATH — the first resource for mathematics

Stable high order methods for differential equations with small coefficients for the second order terms. (English) Zbl 0770.65049
A two-point boundary value problem with a small coefficient in the second derivative term is considered. Second-, fourth-, and sixth-order difference methods are constructed by adding to the conventional second- order centered scheme some terms obtained via the differentiation of the governing equation and the discretization of high-order derivatives.
The resulting schemes with tridiagonal or pentadiagonal difference operators are shown to be stable in the maximum norm if some conditions on the mesh size and the coefficients of the difference equations are imposed. Error estimates are presented which indicate at least second order convergence to the exact solutions independently of the small coefficient provided that these solutions do not depend on this coefficient.
To deal with the boundary-layer type of the exact solution, it is recommended to refine the mesh in the boundary layer region by a suitable mapping. Numerical examples are presented which illustrate the theoretical conclusions.

65L10 Numerical solution of boundary value problems involving ordinary differential equations
65L70 Error bounds for numerical methods for ordinary differential equations
34B15 Nonlinear boundary value problems for ordinary differential equations
Full Text: DOI
[1] Segal, A., Aspects of numerical methods for elliptic singular perturbation problems, SIAM J. sci. stat. comput., 3, 327-349, (1982) · Zbl 0483.65059
[2] Il’in, A.M., Differencing scheme for a differential equation with a small parameter affecting the highest derivative, Math. notes acad. sc. USSR, 6, 596-602, (1969) · Zbl 0191.16904
[3] Hemker, P.W., A numerical study of stiff two-point boundary problems, () · Zbl 0426.65043
[4] Heinrich, J.C.; Huyakorn, P.S.; Zienkiewicz, O.C.; Mitchell, A.R., An upwind finite element scheme for two-dimensional convective transport equations, Int. J. num. meth. engng., 11, 131-143, (1977) · Zbl 0353.65065
[5] Christie, I.; Griffiths, D.F.; Mitchell, A.R.; Zienkiewicz, O.C., Finite element methods for second order equations with significant first derivatives, Int. J. num. meth. engng., 10, 1389-1396, (1976) · Zbl 0342.65065
[6] Axelsson, O.; Gustafsson, I., A modified upwind scheme for convective transport equations, and other use of a conjugate gradient method for the solution of nonsymmetric systems of equations, J. inst. math. appl., 23, 321-337, (1979) · Zbl 0427.65079
[7] Chien, J.C., A general finite difference formulation with application to Navier-Stokes equations, Computers & fluids, 5, 15-31, (1977) · Zbl 0356.76026
[8] Frank, R.; Frank, R., The method of iterated defect-correction and its application to two-point boundary value problems, Numer. math., Numer. math., 27, 407-420, (1977), Part II · Zbl 0366.65034
[9] Frank, R.; Ueberhuber, C.W., Iterated defect correction for differential equations. part I: theoretical results, Computing, 20, 207-228, (1978) · Zbl 0401.65046
[10] Stetter, H.J., The defect correction principle and discretization methods, Numer. math., 29, 425-443, (1978) · Zbl 0362.65052
[11] El-Mistakawy, T.M.; Werle, M.J., Numerical method for boundary layers with blowing-the exponential box scheme, Aiaa j., 16, 749-751, (1978) · Zbl 0383.76018
[12] Berger, A.E.; Solomon, J.M.; Ciment, M., An analysis of a uniformly accurate difference method for a singular perturbation problem, Math. comp., 37, 79-94, (1981) · Zbl 0471.65062
[13] Leventhal, S.H., An operator compact implicit method of exponential type, J. comput. physics., 46, 138-165, (1982) · Zbl 0514.76086
[14] Dekema, S.K.; Schultz, D.H., High-order methods for differential equations with large first-derivative terms, Int. J. for numerical methods in fluids, 10, 259-284, (1990) · Zbl 0686.76044
[15] Keller, H.B., Numerical methods for two-point boundary-value problems, (1968), Blaisdell Waltham · Zbl 0172.19503
[16] Greenspan, D.; Casulli, V., Numerical analysis for applied mathematics, science, and engineering, (1988), Addison-Wesley Publishing Co. Inc · Zbl 0658.65001
[17] Linz, P., Theoretical numerical analysis, (1979), John Wiley & Sons New York
[18] Mei, R.; Plotkin, A., A finite-difference scheme for the solution of the steady Navier-Stokes equations, Computers & fluids, 14, 3, 239-251, (1986) · Zbl 0599.76036
[19] Napolitano, M., Efficient ADI and spline ADI methods for the steady-state Navier-Stokes equations, Int. J. for numerical methods in fluids, 4, 1101-1115, (1984) · Zbl 0596.76033
[20] Napolitano, M.; Walters, R.W., An incremental block-line-Gauss-Seidel method for the Navier-Stokes equations, AIAA journal, 24, 770-776, (1986) · Zbl 0589.76093
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.